Alert archive / Texas / Red Flag Warnings in 2023
Red Flag Warning 5, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this red flag warning at Feb 16, 2023, 2:51 AM CST for 10 counties in Texas. It took effect at Feb 16, 2023, 10:00 AM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 16, 2023, 2:51 AM CST (08:51 UTC)
- In effect from
- Feb 16, 2023, 10:00 AM CST
- Expired
- Feb 16, 2023, 6:00 PM CST
- In force
- 8 hr
- Issued by
- NWS Austin/San Antonio, TX
Counties Dimmit County, TX, Edwards County, TX, Frio County, TX, Kinney County, TX, Maverick County, TX, Medina County, TX, Real County, TX, Uvalde County, TX, Val Verde County, TX, Zavala County, TX
The radar
The Laughlin AFB radar (KDFX), 32 km from the middle of the area, began a volume at 08:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 8.9 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 5849 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
921 WWUS84 KEWX 160851 RFWEWX URGENT - FIRE WEATHER MESSAGE National Weather Service Austin/San Antonio TX 251 AM CST Thu Feb 16 2023 ...Critical Fire Weather Conditions expected late this morning through the afternoon over portions of the Rio Grande, Winter Garden, and southern Edwards Plateau.. A cold front has moved across the area this morning, with gusty northerly wind behind it. Expect north winds from 15 to 20 mph, with gusts to 40 mph today. Dry to critically dry fuels in combination with minimum humidity in the teens and gusty wind, will create critical fire weather conditions. People in these regions should avoid any activities that could inadvertently lead to the ignition and spread of wildfires during this time. TXZ220-161000- /O.CAN.KEWX.FW.A.0002.230216T1700Z-230216T2300Z/ Atascosa- 251 AM CST Thu Feb 16 2023 ...FIRE WEATHER WATCH IS CANCELLED FOR WIND AND LOW RELATIVE HUMIDITY FOR ATASCOSA COUNTY... The National Weather Service in Austin/San Antonio has cancelled the Fire Weather Watch. Humidity this afternoon looks to remain just above Red Flag criteria and this county will not be included in the Red Flag Warning. $$ TXZ183>185-202>204-217>219-228-162200- /O.UPG.KEWX.FW.A.0002.230216T1700Z-230216T2300Z/ /O.NEW.KEWX.FW.W.0005.230216T1600Z-230216T2200Z/ Val Verde-Edwards-Real-Kinney-Uvalde-Medina-Maverick-Zavala-Frio- Dimmit- 251 AM CST Thu Feb 16 2023 ...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 4 PM CST THIS AFTERNOON FOR GUSTY WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF THE RIO GRANDE, THE WINTER GARDEN, AND SOUTHERN EDWARDS PLATEAU... The National Weather Service in Austin/San Antonio has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 10 AM this morning to 4 PM CST this afternoon. The Fire Weather Watch is no longer in effect. * WINDS...North wind 15 to 20 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 15 percent. * IMPACTS...Any wildfires that develop could be difficult to control and will likely spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
1 follow-up statement
474 WWUS84 KEWX 161841 RFWEWX URGENT - FIRE WEATHER MESSAGE National Weather Service Austin/San Antonio TX 1241 PM CST Thu Feb 16 2023 ...Critical fire conditions continue across portions of the Rio Grande Plains and southern Edwards Plateau early this afternoon... Gusty north to northwest winds continue early this afternoon behind last night's cold front. Relative humidities have fallen into the upper teens and lower 20s along the Rio Grande, and are expected to spread further east into the warning area as surface heating continues this afternoon. Given these trends, as well as recent wind forecasts suggesting that sustained 15-20 MPH values will continue through early evening, the Red Flag Warning has thus been extended until 6 PM CST today. Individuals continue to be encouraged to avoid any activities that could inadvertently lead to the ignition and spread of wildfires through the early evening hours. TXZ183>185-202>204-217>219-228-170000- /O.EXT.KEWX.FW.W.0005.000000T0000Z-230217T0000Z/ Val Verde-Edwards-Real-Kinney-Uvalde-Medina-Maverick-Zavala-Frio- Dimmit- 1241 PM CST Thu Feb 16 2023 ...RED FLAG WARNING NOW IN EFFECT UNTIL 6 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE RIO GRANDE PLAINS AND SOUTHERN EDWARDS PLATEAU... * WINDS...North 15 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...Any wildfires that develop could be difficult to control and will likely spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Feb 15, 10:47 PM CST, 4 hours 4 minutes earlier.
Area forecast discussion, Feb 15, 10:47 PM CST, 4 hours 4 minutes before
Area Forecast Discussion...UPDATED National Weather Service Austin/San Antonio TX 1047 PM CST Wed Feb 15 2023 ...New AVIATION... .SHORT TERM... (Tonight through Thursday night) Issued at 146 PM CST Wed Feb 15 2023 An upper level low is moving across the Four Corners region this afternoon bringing southwesterly flow over Texas. Low level flow is from the south to southeast bringing warm, moist air to the region. The 24 hour temperature change is dependent on the amount of cloud cover today. The western part of our CWA is seeing 10 to 15 degree increases while the eastern part is only getting two to five degrees. Dewpoints are uniformly 20 to 35 degrees higher. A cold front has entered west Texas and is moving eastward. This front will be entering the northwestern part of our CWA by the start of this forecast period. It will quickly move across the area through the overnight hours. A line of showers and isolated thunderstorms, will develop by late evening over the Hill Country and move east with the front exiting the Coastal Plains around sunrise. Given the quick moving nature of this feature, we do not anticipate any significant rain amounts, with precipitation generally limited to a tenth of an inch or less. Gusty, northerly wind will move in behind the front. Sustained winds from 20-30 mph will be seen on Thursday, with gusts to 35-45 mph possible. The strongest wind generally looks to be over the Hill Country and portions of the Edwards Plateau, with some stronger wind reaching the Coastal Plains Thursday morning. Northerly wind will still be gusty in the early afternoon, but decreasing slightly through the late afternoon. A Wind Advisory may be needed for Thursday morning with these strong winds. Cooler air will move in behind the front. High temperatures will be 20 to 25 degrees cooler Thursday. Winds will gradually decrease from west to east Thursday evening, but the eastern half of the CWA will remain breezy overnight. The northerly winds will bring cooler air and low temperatures Friday will be around 20 degrees cooler than Thursday. Freezing temperatures are likely over much of the area north of I-10/Hwy 90. && .LONG TERM... (Friday through Wednesday) Issued at 146 PM CST Wed Feb 15 2023 After a cold start to Friday, afternoon highs won't be much better as we top out in the 50s areawide. Winds will remain on the breezy side of things, especially along and east of the I-35/I-37 Corridor, through the early afternoon hours before a surface high slowly slides in from the north and west Friday evening. This should allow winds to lighten up quite a bit and allow temperatures to drop rather quickly Friday night. The weekend will start on the cold side, with temperatures in the low to mid 30s and mainly clear skies. As the surface high moves east on Saturday, expect return flow out of the southeast to commence. This should start the warming trend, but not quite in time for temperatures to warm closer to normal on Saturday. Temperatures will climb into the upper 50s to mid 60s. Sunday will start the real warmup as highs top out in the 70s for all of South Central Texas. The beginning of next week looks mighty toasty by mid to late February standards. Afternoon highs will easily warm into the 80s both Monday and Tuesday, and on Tuesday, highs in the 90s will be possible as far north as the San Antonio metro. For right now, the NBM is probably playing catch-up on the forecast warmth, but we will stick with what it has for now to keep things consistent with the neighbors. WSW flow aloft resumes Monday and continues through Wednesday as our next shot at rain approaches late Tuesday-early Wednesday. Models continue to trend further north with this upper low and ultimately absorb it into the long wave trough late Tuesday into Wednesday. Scattered showers and thunderstorm odds are increasing for the middle of next week, but this southward trend could result in dry slotting portions of South Central Texas. && .AVIATION... (06Z TAFS) Issued at 1040 PM CST Wed Feb 15 2023 The cold front is on its way and already pushing across the southern Edwards Plateau. As the front nears the I-35 sites around the 06Z hour, there is a chance for IFR cigs and vsbys for an hour or so. Then the strong northwest to north winds will take over for the rest of the overnight into most of the day on Thursday for VFR conditions. && .FIRE WEATHER... Issued at 146 PM CST Wed Feb 15 2023 A cold front will bring drier air with strong, gusty northerly winds tonight and Thursday. Drier air behind the front will allow relative humidity to drop to 15-20% Thursday afternoon over the western half of South Central Texas. Northerly wind will be gusty in the early afternoon, but decreasing slightly through the late afternoon. Near critical fire weather conditions are certain, although there is some slight discrepancy between the lowest humidity and strongest wind. There is still enough uncertainty that we will continue the Fire Weather Watch for now. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 49 58 34 54 / 30 0 0 0 Austin Bergstrom Intl Airport 48 58 33 54 / 30 0 0 0 New Braunfels Muni Airport 51 61 34 56 / 20 0 0 0 Burnet Muni Airport 43 53 31 52 / 10 0 0 0 Del Rio Intl Airport 48 63 34 60 / 0 0 0 0 Georgetown Muni Airport 46 54 32 53 / 20 0 0 0 Hondo Muni Airport 50 62 32 56 / 10 0 0 0 San Marcos Muni Airport 49 59 33 55 / 30 0 0 0 La Grange - Fayette Regional 51 57 34 53 / 50 0 0 0 San Antonio Intl Airport 51 61 34 56 / 20 0 0 0 Stinson Muni Airport 54 63 36 57 / 20 0 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... && Short-Term...17 Long-Term...04 Aviation...17
Hazardous weather outlook, Feb 15, 3:58 AM CST, 22 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 358 AM CST Wed Feb 15 2023 TXZ171>173-183>194-202>209-217>225-228-161000- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 358 AM CST Wed Feb 15 2023 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Elevated to near critical fire weather conditions are expected this afternoon and evening over portions of the Rio Grande Plains and southern Edwards Plateau. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Additional near critical to critical fire weather conditions are possible Thursday across the western half of South-Central Texas. A Wind Advisory is possible for Thursday in the wake of a cold front. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Nearby
Red Flag Warnings in Texas, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.